New York, 2014

Flash Flooding in New York, January 7 to 8, 2014

January 7 to 8, 2014 · NWS BUF · 2 events in 2 counties and zones

High winds pushed ice in Lake Erie over the Niagara River ice boom. The strong winds and increased ice flows resulted in an ice jam along the Niagara River between the New York Power Authority Intakes and Cayuga Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

High winds pushed ice in Lake Erie over the Niagara River ice boom. The strong winds and increased ice flows resulted in an ice jam along the Niagara River between the New York Power Authority Intakes and Cayuga Island. This jam resulted in flooding along the low-lying areas of the Robert Moses Parkway and the LaSalle Expressway, both of which were closed. Flooding was also reported on Cayuga Island and Grand Island. On Cayuga Island, Griffon Avenue, South 89th Street and South 91st Street were flooded. On Grand Island, property on East River, Long and Baseline Roads was flooded. Ice breakers from the U.S. and Canada were used to break up the jam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 7, 8:25 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 7, 8:25 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
825 AM EST TUE JAN 7 2014

.SYNOPSIS...
THE DAY WILL START WITH DANGEROUSLY COLD WIND CHILLS FOR THE ENTIRE
REGION AND VERY HEAVY LAKE EFFECT SNOW EAST AND NORTHEAST OF LAKES
ERIE AND ONTARIO. EXPECT EXTREMELY LOW WIND CHILLS AGAIN TONIGHT
WITH WEAKER BUT PERSISTENT LAKE SNOW THROUGH WEDNESDAY AFTERNOON. A
WEAK AREA OF LOW PRESSURE WILL BRING A LIGHT GENERAL SNOW TO THE
REGION THURSDAY BEFORE A WARMING TREND ARRIVES AT THE END OF THE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
...BLIZZARD WARNING FOR ERIE-GENESEE-WYOMING COUNTIES...

EAST OF LAKE ERIE...THE LAKE SNOW PLUME HAS SHOWN ONLY SLIGHT
NORTHWARD VARIATION THROUGH THE NIGHT AND MAY DRIFT A FEW MILES
SOUTH THEN RETURN NORTH A COUPLE MILES AGAIN AROUND NOON...THEN BACK
TO THE SOUTH AGAIN IN THE AFTERNOON. EXPECT A STRENGTHENING OF THE
LAKE ERIE BAND WITH SNOWFALL RATES TO INCREASE FROM ABOUT 1 INCH PER
HOUR TO ABOUT 2 INCHES PER HOUR FROM MID MORNING THROUGH EARLY
AFTERNOON. HRRR SHOWS A WEAKENING AFTER 20Z WITH INCREASING BOUNDARY
LAYER SHEAR 00Z TO 06Z.

WIND ALONG THE FLANKS OF THE LAKE SNOW BAND WILL BE GUSTY THROUGH
THE DAY AND INTO THE NIGHT. 00Z NAM12 BUFKIT SHOWS A 55KT JET AT
ABOUT 3KFT TO 5KFT WITHIN THE UNSTABLE LOWER LEVELS OF THE LAKE
PLUMES. THIS WILL MIX DOWN AS GUSTS ALONG THE FLANKS OF THE SNOW
PLUME AND PRODUCE BLIZZARD CONDITIONS WITH THE HEAVY SNOW. AREA
TEMPERATURES WILL REMAIN IN THE SINGLE NUMBERS ACROSS THE FORECAST
AREA...AND EVEN HANGING JUST BELOW ZERO ACROSS THE SOUTHERN TIER
CLOSER TO THE CORE OF THE COLDEST AIR. WILL MAINTAIN THE WIND CHILL
WARNING AS THE WIND PICK UP DURING THE DAY EVEN AS THE TEMPS CLIMB
OUT THE OVERNIGHT LOWS IN THE NEGATIVE NUMBERS.

EAST OF LAKE ONTARIO... LAKE SNOW BAND WILL BE MORE INTENSE WITH A
LONGER FETCH ALONG THE FULL LENGTH OF LAKE ONTARIO. THIS WILL FOCUS
ON THE CENTRAL TUG HILL WITH THE VERY GREATEST SNOW ACCUMULATION TO
BE AT THE TRIPLE JUNCTION OF JEFFERSON...LEWIS AND OSWEGO COUNTIES.
THE BAND WILL WANDER ONLY SLIGHTLY...A LITTLE FARTHER NORTH DURING
THE MORNING INTO SOUTHERN JEFFERSON AND CENTRAL LEWIS COUNTIES.
THERE IS ANOTHER MORE DIFFUSE BAND OVER NORTHERN OSWEGO COUNTY WHICH
WILL PROVIDE HALF INCH PER HOUR SNOW RATES.

SNOW AMOUNTS WILL BUILD STEADILY THROUGH THE DAY AND TONIGHT WITH 2
TO 3 FOOT TOTAL AMOUNTS POSSIBLE ACROSS SOUTHERN TO CENTRAL ERIE
COUNTY... BOUNDED BY A FOOT OR SO IN NORTHERNMOST CHAUTAUQUA AND
CATTARAUGUS COUNTIES ON THE CHAUTAUQUA RIDGE...AND 15 TO 18 INCH
AMOUNTS INTO WESTERN WYOMING AND GENESEE COUNTIES. THE TUG HILL WILL
MAINTAIN ITS REPUTATION OF ACCUMULATING A MORE PRODIGIOUS SNOWFALL
ON THE ORDER OF 3 TO 4 FEET...OR MORE...AS SNOWFALL RATES OF 3 TO 4
INCHES PER HOUR ARE NOT OUT OF QUESTION.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THE BRUTALLY COLD AIR MASS WILL CONTINUE TO LINGER ACROSS THE REGION
WEDNESDAY...RESULTING IN ADDITIONAL TIME DEALING WITH FRIGID
TEMPERATURES...BITTERLY COLD WIND CHILLS AND LAKE EFFECT SNOW.

ONGOING WEST SOUTHWEST FLOW LAKE EFFECT SNOW WILL GRADUALLY WEAKEN
DURING THE DAY WEDNESDAY AND WEDNESDAY NIGHT WITH DECREASING
MOISTURE PROFILES AND LOWERING INVERSION HEIGHTS. PROBABLY LOOKING
AT ADDITIONAL AMOUNTS LIMITED TO LESS THAN 2 INCHES OFF LAKE
ERIE...BUT ADDITIONAL AMOUNTS IN THE 4 TO 8 INCHES ARE QUITE
POSSIBLE EAST OF LAKE ONTARIO. IT WILL REMAIN VERY COLD WEDNESDAY
WITH HIGHS IN THE TEENS AND WIND CHILLS ALTHOUGH LIKELY NOT HEADLINE
WORTHY STILL BELOW ZERO.

LAKE EFFECT SNOWS SHOULD WIND DOWN COMPLETELY THURSDAY AS DRIER AIR
CONTINUES TO SPREAD INTO THE AREA...WARM AIR ALOFT AND DRASTICALLY
LOWER INVERSION HEIGHTS. AIR MASS NOT NEARLY AS COLD AS MODIFICATION
CONTINUES WITH HIGHS REBOUNDING INTO THE 20S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
IT WILL BE NOTABLY WARMER DURING THIS PERIOD AS TEMPERATURES WILL
CLIMB WELL ABOVE NORMAL.

THE CHANGE TO MILDER WEATHER WILL COME AS A RESULT OF SIGNIFICANT
CHANGES IN THE WEATHER PATTERN ACROSS THE HIGH LATITUDES. FOR THE
PAST SEVERAL WEEKS...PERSISTENT RIDGING EXTENDING FROM THE WEST
COAST OF NORTH AMERICA NORTHWARDS ACROSS ALASKA TO NORTHERN SIBERIA
HAS COMBINED WITH A POLAR VORTEX OVER THE CANADIAN ARCTIC TO
ESTABLISH FREQUENT CROSS POLAR FLOWS. THIS PATTERN HAS FUNNELED
FRIGID AIR SOUTHWARDS ACROSS THE CANADIAN PRAIRIES TO THE GREAT
LAKES REGION...WHERE H925/H85 TEMPERATURES THE PAST WEEK OR TWO HAVE
DABBLED CLOSE TO HISTORICAL LOWS. WE HAVE BEEN FORTUNATE ENOUGH TO
AVOID THIS PATTERN DURING THE PAST FEW WINTERS...BUT THE CURRENT
NEUTRAL ENSO EVENT IN THE EQUATORIAL PACIFIC LENDS SUPPORT TO THIS
KIND OF HIGH AMPLITUDE FLOW.

THIS GLACIAL PATTERN WILL BREAK DOWN DURING THE COURSE OF THIS WEEK
THOUGH...AS THE TENACIOUS RIDGING DESCRIBED ABOVE WILL WEAKEN AND
ALLOW THE POLAR VORTEX TO RETROGRADE BACK ACROSS NUNAVUT AND THE
NORTHWEST TERRITORIES. THIS WILL EFFECTIVELY SHUT DOWN THE FEED OF
HYPERBOREAL AIR WHILE ENCOURAGING A STRONG PACIFIC BASED CURRENT TO
FLOOD THE LOWER 48 WITH STRIKINGLY MILDER AIR.

RIDGING OVER THE LOWER GREAT LAKES WILL AMPLIFY A BIT ON FRIDAY
WHILE STRONG HIGH PRESSURE OFF THE EAST COAST WILL CIRCULATE MILDER
AIR NORTHWARDS FROM THE OHIO VALLEY. H85 TEMPS ARE FORECAST TO CLIMB
TO AROUND 0C BY THE END OF THE DAY...AND WITH PARTIAL SUNSHINE
ANTICIPATED FOR THE AFTERNOON...THIS SHOULD SUPPORT DAYTIME HIGHS IN
THE MID TO UPPER 30S. READINGS MAY TICKLE THE 40 DEG MARK IN THE
NORMALLY WARMER GENESEE VALLEY.

A PACIFIC BASED COLD FRONT WILL MOVE ACROSS OUR REGION ON SATURDAY.
THERE IS AT LEAST A SUGGESTION BY THE ECMWF OF A WAVE ALONG THE
FRONT...AND THIS WOULD ONLY ENHANCE THE OPPORTUNITY FOR PCPN. WILL
RAISE POPS TO LIKELY AND GIVEN THE WARM FLOW (H85 TEMPS AS HIGH AS
+5C) AHEAD OF THE FRONT...THE PCPN WILL FALL IN THE FORM OF RAIN.

THE FRONT WILL EXIT ACROSS NEW ENGLAND SATURDAY NIGHT WHILE LOW
LEVEL RIDGING WILL BUILD ACROSS THE LOWER GREAT LAKES. THE SYNOPTIC
PCPN WILL CHANGE OVER TO SNOW SHOWERS AND TAPER OFF FROM WEST TO
EAST IN THE PROCESS.

FOR SUNDAY...FAIRLY STRONG RIDGING WILL PROMOTE PARTLY SUNNY SKIES
WITH TEMPERATURES ONCE AGAIN CLIMBING TO ABOVE NORMAL LEVELS. HIGHS
SUNDAY AFTERNOON ARE EXPECTED TO AVERAGE WITHIN A FEW DEGREES OF
40.

THE NEXT FRONTAL BOUNDARY WILL SAG ACROSS THE UPPER GREAT LAKES ON
MONDAY...BUT IT IS FORECAST TO BE NEARLY PARALLEL TO THE H85-7 FLOW.
FURTHERMORE...A SOUTHERN STREAM SHORTWAVE IS FORECAST TO SPIN UP A
SFC LOW ALONG THE SOUTHERN PORTIONS OF THE FRONT. THIS WOULD KEEP
OUR REGION WITHIN A RELATIVELY MILD SOUTHWEST FLOW SO THAT DAYTIME
HIGHS WILL ONCE AGAIN VISIT THE LOWER 40S.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
BLIZZARD CONDITIONS WITH LIFR AT TIMES FOR KBUF TODAY. THE LAKE SNOW
BANDS WILL IMPACT KBUF AND KART THROUGH MUCH OF THE DAY...THEN EXTEND
TO KROC WITH A LESSER IMPACT. KIAG AND KJHW SHOULD REMAIN AT OR
BETTER THAN UPPER MVFR CONDITIONS AS THE LAKE SNOW BANDS WILL VARY
LITTLE IN POSITION.

OUTLOOK...
TUESDAY NIGHT...VFR WITH CHANCE OF SNOW SHOWERS. IFR IN LAKE EFFECT SNOW
EAST OF THE LAKES. GUSTY WINDS.
WEDNESDAY...MAINLY VFR BUT IFR TO MVFR IN LAKE SNOWS EAST OF BOTH
LAKES.
THURSDAY...SNOW LIKELY WITH IFR.
FRIDAY...MAINLY VFR.
SATURDAY...MVFR WITH RAIN/SNOW LIKELY.

&&

.MARINE...
AN EXTENDED PERIOD OF WEST-SOUTHWESTERLY GALE FORCE WINDS WILL
PERSIST THROUGH TONIGHT AS THE LAKES WILL BE UNDER THE INFLUENCE OF
A TIGHT PRESSURE GRADIENT BETWEEN A DEEP AREA OF LOW PRESSURE OVER
NORTHERN QUEBEC AND STRONG HIGH PRESSURE OVER THE SOUTHERN UNITED
STATES. THE COMBINATION OF THE STRONG WINDS AND EXTREMELY COLD AIR
BUILDING ACROSS THE REGION WILL ALSO RESULT IN ENHANCED WAVE ACTION
AND HEAVY FREEZING SPRAY ON THE LAKES.

WINDS AND WAVES WILL GRADUALLY DIMINISH ON WEDNESDAY AS THE LOW
RETREATS INTO THE POLAR REGIONS AND HIGH PRESSURE GRADUALLY SLIDES
TOWARDS THE GREAT LAKES. THE GRADIENT WILL REMAIN JUST TIGHT ENOUGH
TO KEEP WAVES FROM SUBSIDING BELOW SMALL CRAFT ADVISORY LEVELS UNTIL
WEDNESDAY NIGHT/THURSDAY MORNING. HIGH PRESSURE WILL THEN PUSH INTO
THE GREAT LAKES FROM THE SOUTH...RESULTING IN RELATIVELY CALM
CONDITIONS THROUGH THE REST OF THE WORK WEEK.

&&

.HYDROLOGY...
RECENT HYDROGRAPHS AND VISUAL OBSERVATIONS INDICATE THAT ICE JAMS
FORMED DURING THE BRIEF WARM-UP LAST NIGHT ON BUFFALO...CAYUGA...
AND CAZENOVIA CREEKS IN THE BUFFALO AREA. AN ICE JAM HAS ALSO
FORMED ON THE GENESEE RIVER NEAR PORTAGEVILLE.

EVEN THOUGH ICE JAMS HAVE FORMED...TEMPERATURES DROPPING TO VERY
COLD VALUES HAVE COMPLETELY SHUT OFF RUNOFF. WITH JUST BASE FLOWS
RUNNING THROUGH THE CREEKS THE ICE JAMES WILL PROBABLY NOT PRODUCE
ANY SIGNIFICANT FLOODING. THEY WILL NEED TO BE WATCHED NEXT
WEEKEND HOWEVER WHEN TEMPERATURES WARM AGAIN AND RUNOFF BEGINS.

&&

.EQUIPMENT...
THE KBUF WSR-88D IS EXPERIENCING DEGRADED SIGNAL STRENGTH.
INTERNAL CALIBRATIONS ARE TRYING TO COMPENSATE...BUT THE RADAR IS
LIKELY READING RETURNS THAT ARE 5-8 DBZ BELOW WHAT WOULD NORMALLY
BE EXPECTED. THE RADAR WILL NEED TO BE TAKEN OUT OF SERVICE TO FIX
THE ISSUE...AND THIS WILL NOT BE DONE UNTIL A FAIR WEATHER DAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND CHILL WARNING UNTIL 6 PM EST THIS EVENING FOR NYZ001>006-
     010>014-019>021-085.
     BLIZZARD WARNING UNTIL 6 AM EST WEDNESDAY FOR NYZ010>012-085.
     LAKE EFFECT SNOW WARNING UNTIL 1 PM EST WEDNESDAY FOR
     NYZ006>008.
     WIND CHILL ADVISORY UNTIL 6 PM EST THIS EVENING FOR NYZ007-008.
     LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     NYZ003-013.
     LAKE EFFECT SNOW WARNING UNTIL 6 AM EST WEDNESDAY FOR NYZ019-
     020.
MARINE...HEAVY FREEZING SPRAY WARNING UNTIL 10 PM EST THIS EVENING FOR
         LEZ040-041.
         GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LEZ020-040-
         041.
         SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
         LOZ030.
         HEAVY FREEZING SPRAY WARNING UNTIL 4 AM EST WEDNESDAY FOR
         LOZ042>045-062>065.
         GALE WARNING UNTIL 4 AM EST WEDNESDAY FOR LOZ042>045-
         062>065.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...WCH
MARINE...WCH/WOOD
HYDROLOGY...HITCHCOCK
EQUIPMENT...HITCHCOCK
Hazardous weather outlook, Jan 7, 5:16 AM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
516 AM EST TUE JAN 7 2014

NYZ007-008-081030-
JEFFERSON-LEWIS-
516 AM EST TUE JAN 7 2014

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-081030-
OSWEGO-
516 AM EST TUE JAN 7 2014

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY...
...WIND CHILL WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-004-005-014-021-081030-
NIAGARA-ORLEANS-WAYNE-NORTHERN CAYUGA-ONTARIO-ALLEGANY-
516 AM EST TUE JAN 7 2014

...WIND CHILL WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-013-081030-
MONROE-LIVINGSTON-
516 AM EST TUE JAN 7 2014

...WIND CHILL WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.
   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-081030-
CHAUTAUQUA-CATTARAUGUS-
516 AM EST TUE JAN 7 2014

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY...
...WIND CHILL WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010>012-085-081030-
NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
516 AM EST TUE JAN 7 2014

...BLIZZARD WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY...
...WIND CHILL WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.
   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ030-SLZ022-024-081030-
LOWER NIAGARA RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
516 AM EST TUE JAN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-081030-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
516 AM EST TUE JAN 7 2014

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-081030-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
516 AM EST TUE JAN 7 2014

...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-081030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
516 AM EST TUE JAN 7 2014

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jan 7, 4:43 AM EST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
443 AM EST TUE JAN 7 2014

NYZ006>008-071145-
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
443 AM EST TUE JAN 7 2014

...VERY INTENSE LAKE EFFECT SNOW AND STRONG WINDS WILL CONTINUE
TO IMPACT PARTS OF THE AREA THROUGH THE EARLY MORNING HOURS...

A NARROW 10 TO 15 MILE WIDE BAND OF VERY INTENSE LAKE EFFECT SNOW
PRODUCING SNOWFALL RATES OF 3 TO 4 INCHES PER HOUR...INCLUDING
THUNDER AND LIGHTNING WILL CONTINUE TO FOCUS ON AN AREA CENTERED
FROM MANNSVILLE TO MONTAGUE. THIS SNOW BAND IS EXPECTED TO REMAIN
NEARLY STATIONARY THROUGH 8 AM.

THE COMBINATION OF VERY HEAVY SNOW AND WINDS GUSTING UP TO 35 MPH
WILL CREATE NEAR BLIZZARD CONDITIONS AND VERY TREACHEROUS DRIVING
CONDITIONS...ESPECIALLY ON NORTH TO SOUTH ORIENTED HIGHWAYS.
TRAVEL ALONG INTERSTATE 81 SOUTH OF WATERTOWN...FROM ADAMS TO
PULASKI WILL BE EXTREMELY DIFFICULT IF NOT IMPOSSIBLE.

IN ADDITION...STRONG WINDS WILL COMBINE WITH THE INTENSE COLD TO
PRODUCE DANGEROUSLY COLD WIND CHILLS OF 15 BELOW TO 25 BELOW
ZERO.

TMA
Special weather statement, Jan 7, 4:55 AM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
455 AM EST TUE JAN 7 2014

NYZ010>012-019-085-071200-
NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...BUFFALO...BATAVIA...WARSAW...
JAMESTOWN...ORCHARD PARK...SPRINGVILLE
455 AM EST TUE JAN 7 2014

...TREACHEROUS DRIVING CONDITIONS WILL CONTINUE TO IMPACT THE
SOUTHTOWNS AND EXTREME NORTHERN PARTS OF THE SOUTHERN TIER
THROUGH THE EARLY MORNING HOURS...

A 20 MILE WIDE BAND OF HEAVY LAKE EFFECT SNOW PRODUCING SNOWFALL
RATES OF 1 TO 2 INCHES PER HOUR WILL CONTINUE TO FOCUS ON AN AREA
CENTERED FROM ANGOLA TO ALDEN. THIS SNOW BAND IS EXPECTED TO
REMAIN NEARLY STATIONARY THROUGH 8 AM.

THE COMBINATION OF HEAVY SNOW AND WINDS GUSTING UP TO 40 MPH WILL
CREATE NEAR BLIZZARD CONDITIONS ACROSS THIS AREA.

IN ADDITION...THE STRONG WINDS WILL COMBINE WITH THE INTENSE COLD
TO PRODUCE DANGEROUSLY COLD WIND CHILLS OF 20 BELOW TO 40 BELOW
ZERO.

MOTORISTS SHOULD BE PREPARED FOR TREACHEROUS DRIVING CONDITIONS...
ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS. TRAVEL ACROSS THE
LAKESHORE CORRIDOR FROM DUNKIRK TO LACKAWANNA...THE BUFFALO
SOUTHTOWNS...THE BOSTON HILLS AND AREAS TO THE EAST...INCLUDING
BENNINGTON...ATTICA AND CORFU WILL BE NEARLY IMPOSSIBLE. ROADWAYS
MAY BE OR BECOME IMPASSABLE FOR A PERIOD OF TIME. NUMEROUS
ROADWAYS ARE OR WILL BE CLOSED.

LOCATIONS OUTSIDE OF THE MAIN SNOW BAND WILL SEE MAINLY LIGHT SNOW
WITH CONSIDERABLE BLOWING AND DRIFTING SNOW.

TMA
Special weather statement, Jan 7, 7:24 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
724 AM EST TUE JAN 7 2014

NYZ010>012-019-085-071430-
NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...BUFFALO...BATAVIA...WARSAW...
JAMESTOWN...ORCHARD PARK...SPRINGVILLE
724 AM EST TUE JAN 7 2014

...TREACHEROUS DRIVING CONDITIONS WILL CONTINUE TO IMPACT THE
SOUTHTOWNS AND EXTREME NORTHERN PARTS OF THE SOUTHERN TIER THIS
MORNING...

A 20 MILE WIDE BAND OF HEAVY LAKE EFFECT SNOW PRODUCING SNOWFALL
RATES OF 1 TO 2 INCHES PER HOUR WILL CONTINUE TO FOCUS ON AN AREA
CENTERED FROM HAMBURG TO ALDEN. THIS SNOW BAND IS EXPECTED TO
REMAIN NEARLY STATIONARY THROUGH 10 AM.

THE COMBINATION OF HEAVY SNOW AND WINDS GUSTING UP TO 40 MPH WILL
CREATE NEAR BLIZZARD CONDITIONS ACROSS THIS AREA.

IN ADDITION...THE STRONG WINDS WILL COMBINE WITH THE INTENSE COLD
TO PRODUCE DANGEROUSLY COLD WIND CHILLS OF 20 BELOW TO 35 BELOW
ZERO.

MOTORISTS SHOULD BE PREPARED FOR TREACHEROUS DRIVING CONDITIONS...
ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS. TRAVEL ACROSS THE
LAKESHORE CORRIDOR FROM SILVER CREEK TO LACKAWANNA...THE BUFFALO
SOUTHTOWNS...THE BOSTON HILLS AND AREAS TO THE EAST...INCLUDING
BENNINGTON...ATTICA AND CORFU WILL BE NEARLY IMPOSSIBLE. ROADWAYS
MAY BE OR BECOME IMPASSABLE FOR A PERIOD OF TIME. NUMEROUS
ROADWAYS ARE OR WILL BE CLOSED.

LOCATIONS OUTSIDE OF THE MAIN SNOW BAND WILL SEE MAINLY LIGHT SNOW
WITH CONSIDERABLE BLOWING AND DRIFTING SNOW.

TMA
Special weather statement, Jan 7, 7:49 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
749 AM EST TUE JAN 7 2014

NYZ006>008-071600-
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
749 AM EST TUE JAN 7 2014

...HEAVY LAKE EFFECT SNOW AND BLOWING SNOW CONTINUES...

BANDS OF HEAVY LAKE EFFECT SNOW WILL CONTINUE THROUGH MID MORNING
EAST OF LAKE ONTARIO. THE HEAVIEST BAND OF SNOW WILL BE FROM NEAR
ADAMS EAST ACROSS BARNES CORNERS AND CROGHAN WITH SNOWFALL RATES
OF 1 TO 2 INCHES PER HOUR. WESTERLY WINDS GUSTING TO 40 MPH WILL
PRODUCE SIGNIFICANT BLOWING AND DRIFTING SNOW WITH NEAR ZERO
VISIBILITY AT TIMES.

IF YOU MUST TRAVEL...MOTORISTS SHOULD BE PREPARED FOR SEVERE
WINTER DRIVING CONDITIONS WITH NEAR ZERO VISIBILITY AND DEEP SNOW
COVER ON ROADS. THIS INCLUDES THE INTERSTATE 81 CORRIDOR FROM
PARISH TO NEAR WATERTOWN.

HITCHCOCK

The radar

The Buffalo radar (KBUF), 22 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Niagara

When
January 7, 9:30 AM EST to January 8, 4:00 AM EST
Where
Niagara County, 0.31 mi SSW of La Salle to 0.54 mi WSW of La Salle
Cause
Ice Jam
Property damage
$50,000
Reported by
Utility Company
Coordinates
43.076, -78.952

Flash Flood, Erie

When
January 7, 10:30 AM EST to January 8, 4:00 AM EST
Where
Erie County, 1.3 mi WNW of Sandy Beach to 1.19 mi N of Sandy Beach
Cause
Ice Jam
Property damage
$50,000
Reported by
Utility Company
Coordinates
43.060, -78.972

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497124, 497127.